Alert archive / Tennessee / Tornado Warnings in 1999

Tornado Warning 31, NWS Nashville, TN

May 5, 1999Decatur County, Perry County, Tennessee

NWS Nashville, TN issued this tornado warning at May 5, 1999, 7:52 PM CDT for Decatur County, Perry County, Tennessee. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1999, 7:52 PM CDT (00:52 UTC)
Expired
May 5, 1999, 8:55 PM CDT
In force
63 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Decatur County, TN, Perry County, TN

The radar

The Ft Campbell radar (KHPX), 139 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 8:13 PM CDTThunderstorm Wind 50Parsons, TNStrong thunderstorm winds damaged roofs, signs, storage buildings and windows to several businesses in Parsons. A large pecan tree fell on 4 cars.
May 5, 8:20 PM CDTTornado F4Linden, TNAn F4 tornado struck the town of Linden, located about 70 miles southwest of Nashville. The tornado damaged many homes, schools and businesses and churches. There were 3 fatalities. A 14 year old girl was sucked out of her home by the tornado as she, her fathe

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 6:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1420 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.7
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS54 KOHX 060053 RRA
TORBNA
TNC039-135-060155-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
752 PM CDT WED MAY 5 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  DECATUR COUNTY IN WESTERN TENNESSEE
  PERRY COUNTY IN MIDDLE TENNESSEE

* UNTIL 855 PM CDT

* AT 748 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 25 MILES SOUTHWEST OF DECATURVILLE OR 12 MILES
  SOUTHWEST OF POINT PLEASANT... MOVING NORTHEAST AT 50 MPH.

* TORNADO IS EXPECTED TO BE NEAR...
  BATH SPRINGS AT 810 PM CDT
  DECATURVILLE AT 815 PM CDT
  PARSONS AT 820 PM CDT
  PERRY COUNTY AIRPORT AT 825 PM CDT
  LINDEN AT 830 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

SD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 5, 12:45 PM CDT, 7 hours 7 minutes earlier.

Area forecast discussion, May 5, 12:45 PM CDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1245 PM CDT WED MAY 5 1999

OBVIOUS FORECAST CONCERNS...DEALING WITH ROUND OF THUNDERSTORMS
TONIGHT AND ALSO TOMORROW. FLOODING POSSIBILITIES TONIGHT AND THE
QUESTION OF SEVERITY OF THE STORMS.

GOOD EARLY MORNING UPDATE...AS LOOKS LIKE STAGE WILL BE SET FOR
ROUND OF STRONG THUNDERSTORMS TO FIRE UP ALONG/NEAR THE MISSISSIPPI
RIVER LATE THIS AFTERNOON AS A SFC LOW RIDES NORTH NORTHEAST ALONG
THE SFC FRONT. INSTABILITY...JETS AND MOISTURE ALL LINING UP IN THIS
SAME VICINITY AND APPEARS WE HAVE OUR FIRST HINT OF THIS FROM STORMS
IN NORTHEAST TEXAS. EARLY MORNING RUC PERFORMING WELL AND LAYS OUT
THIS SCENARIO. AVN WHICH HAS HAD A DECENT TRACK RECORD...BULLS-EYES
THE MISSISSIPPI RVR TOO AND WILL INCORPORATE MOST OF AVN SOLUTION
INTO REMAINING DISCUSSION.

FOR MIDDLE TENNESSEE...WOULD EXPECT SOME SCATTERED STORMS LATE THIS
AFTERNOON FROM INSTABILITY AND BIT OF SUN...HOWEVER DO NOT FEEL THAT
THERE WILL BE TOO MANY. THIS BECAUSE THERE SHOULD BE SOME DOWNWARD
VERT VELOC COMPONENT BETWEEN THE SOON TO BE STORMS WEST AND THE
EARLY AM SHOWERS AND T-STORMS IN EAST TN AND THE DRYING THAT HAS
OCCURRED BEHING EARLY AM RAIN. THIS DRYING SHOWN BY THE RAPID
WEAKENING OF THE STORM IN NORTHERN MS.

THE BAND OF SHOWERS AND THUNDERSTORMS THAT FIRE UP WEST WILL
PROGRESS EASTWARD THIS EVENING VIA SOUTH SOUTHWEST FLOW. THE BAND OF
RAINFALL TONIGHT SHOULD ITSELF SLIDE A BIT SLOWER EASTWARD THAN THE
STORMS THEMSELVES AMD WITH THE MORNING RAINFALL...OF AROUND AN INCH
OR MORE IN MANY PLACES ACROSS CWA...WOULD BE GOOD IDEA TO CONTINUE
THE FLASH FLOOD WATCH. MAY WANT TO THINK ABOUT EXTENDING FLASH FLOOD
WATCH TO AT LEAST NRN PLATEAU WHERE STP FROM 88-D SHOWING VARIOUS
SPOTS OF INCH RAINFALL. WILL MAKE DECISION ON THIS WITH XMITTAL OF
BNAZFP. NOW FOR SEVERITY...I THINK THAT WITH ALL OF THE JETS LINING
UP OUT TO THE WEST...THEN ROUNDING THE UPPER TROF AND HEADING DUE
NORTH. THIS NORTHWARD MOVEMENT OF THE JET FEATURES ALSO DRAG WITH IT
THE BEST UVV WITH THE SYSTEM. MID TN WILL NOT ENTER A FAVORABLE JET
REGIME THAT WOULD LEAD TO ANY WIDESPREAD SEVERITY SO AT THIS POINT
LOOKS LIKE MORE OF A FLOOD THREAT FOR THE CWA WITH THE LEAST THREAT
ACROSS THE SOUTHEAST.

HERE IS WHERE THE NEXT FORECAST QUESTION LIES...

THESE SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CWA BY 12Z THURS.
DRY AIR ABV 10KFT SET IN...HOWEVER FROM THE SFC UP TO 700MB WILL BE
QUITE MOIST (ACCORDING TO THE ETA AND NGM) AND FORECAST SOUNDING
INDICATES UNSTABLE CONDITIONS TO REMAIN IN THE AREA. THE SFC BOUNDARY
WILL SEEMINGLY WASH OUT ACROSS THE AREA...OR STALL OUT THROUGH MID
TN. THIS SFC TD/CONVERGNCE BOUNDARY SHOULD BE ENOUGH TO INDUCE
AFTERNOON SHOWERS AND T-STROMS TOMORROW AND CONTINUE THEM INTO AT
LEAST THE EVENING FOR AREAS MAINLY IN THE EASTERN CWA. THUS NGM MOS
POPS REASONABLE. THE AVN DIFFERS FROM THE ETA AND NGM IN THAT IT
TRIES TO SWEEP THE SFC BOUNDARY THROUGH MOST OF MD TN. THEREFORE
LESS CHANCES OF ANYTHING DEVELOPING TOMORROW. FOR THIS DILEMMA I
WILL GO WITH A COMPROMISE...WITH A SLIGHT LEAN TOWARD THE AVN. MAYBE
A 30 POP MIDDLE TO 50 OR 60 PLATEAU.

HERE ARE THE PRElLIM NUMBERS FOR COORDINATION USE ONLY...

BNA 68/75 59/75 15+64
CSV 66/74 57/74 15864

DICKSON 15

In the hours before

Special weather statement, May 5, 4:45 PM CDT, 3 hours 7 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-060900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
445 PM CDT WED MAY 5 1999

...FLASH FLOOD WATCH IN EFFECT TONIGHT FOR THE WESTERN TWO-THIRDS OF
MIDDLE TENNESSEE...
...SEVERE WEATHER REMAINS A THREAT TO THE MID STATE TONIGHT...

THE FLASH FLOOD WATCH IS GENERALLY ALONG AND WEST OF A LINE FROM
DALE HOLLOW LAKE TO CENTER HILL LAKE TO TULLAHOMA.

A POWERFUL WEATHER SYSTEM MOVING SLOWLY EASTWARD FROM THE PLAINS
WILL CONTINUE TO PRODUCE ACTIVE WEATHER ACROSS THE MISSISSIPPI AND
TENNESSEE RIVER VALLEYS TONIGHT. PLENTY OF MOISTURE AND INSTABILITY
ALONG WITH A COLD FRONT MOVING INTO MIDDLE TENNESSEE WILL INDUCE
SHOWERS AND THUNDERSTORMS TONIGHT. THESE THUNDERSTORMS WILL BE
EFFICIENT RAIN PRODUCERS. UP TO 2 INCHES OF RAINFALL WILL BE
POSSIBLE...AND WHEN COMBINED WITH THE RAINFALL FROM LAST NIGHT AND
EARLY THIS MORNING...THE STAGE WILL BE SET FOR POSSIBLE FLASH
FLOODING IN THE WATCH AREA. AREAS ACROSS FAR WESTERN MIDDLE
TENNESSEE WILL BE MORE PRONE TO FLASH FLOODING...WHERE RAINFALL HAS
BEEN HEAVIER SINCE LAST NIGHT.

SHOWERS AND THUNDERSTORMS WILL BEGIN MOVING INTO WESTERN MIDDLE
TENNESSEE THIS EVENING...THEN PROGRESS EASTWARD...REACHING THE
CUMBERLAND PLATEAU AREA AFTER MIDNIGHT.

SEVERE WEATHER IS ALSO A POSSIBILITY TONIGHT. ALTHOUGH THE
ATMOSPHERE WILL NOT BE AS CONDUCIVE TO TORNADIC STORMS AS IN
OKLAHOMA...KANSAS AND ARKANSAS OVER THE LAST COUPLE OF DAYS...
ISOLATED TORNADOS ARE STILL POSSIBLE. THE PRIMARY THREAT HOWEVER
WILL BE LARGE HAIL AND DAMAGING WINDS.

A FLASH FLOOD WATCH MEANS FLASH FLOODING IS POSSIBLE WITHIN THE
WATCH AREA. PERSONS IN THE WATCH AREA ARE ADVISED TO CHECK
PREPAREDNESS REQUIREMENTS...KEEP INFORMED AND BE READY FOR QUICK
ACTION IF FLASH FLOODING IS OBSERVED OR A WARNING IS ISSUED.

MID STATE RESIDENTS SHOULD KEEP A LOOKOUT ON THE WEATHER...
ESPECIALLY AFTER SUNSET THIS EVENING. YOU ARE STRONGLY ADVISED TO
STAY TUNED TO NOAA WEATHER RADIO...OR ANOTHER RELIABLE MEDIA SOURCE
...FOR FURTHER STATEMENTS...WATCHES...AND POSSIBLE WARNINGS.

15

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:14 PM CDTSevere Thunderstorm WarningOHXWayne31 min
May 5, 8:20 PM CDTTornado WarningOHXBenton, Humphreys50 min
May 5, 8:36 PM CDTSevere Thunderstorm WarningOHXLawrence49 min
May 5, 8:39 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis46 min
May 5, 8:56 PM CDTSevere Thunderstorm WarningOHXGiles, Maury59 min
May 5, 9:08 PM CDTSevere Thunderstorm WarningOHXDickson, Williamson57 min
May 5, 9:08 PM CDTSevere Thunderstorm WarningOHXHouston57 min
May 5, 9:19 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Montgomery, Robertson56 min
May 5, 9:24 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford46 min
May 5, 9:40 PM CDTTornado WarningOHXDavidson30 min
May 5, 9:46 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson49 min
May 5, 9:58 PM CDTFlash Flood WarningOHXBenton, Decatur, Houston, Humphreys, Perry, Stewart6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXCheatham, Davidson, Dickson, Montgomery, Robertson, Williamson6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXMarshall, Rutherford, Wilson6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXLawrence, Lewis, Wayne6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXSumner6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXGiles, Hickman, Maury6 hr
May 5, 10:05 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee50 min
May 5, 10:07 PM CDTTornado WarningOHXSumner48 min
May 5, 10:21 PM CDTTornado WarningOHXMacon, Trousdale49 min
May 5, 10:25 PM CDTTornado WarningOHXDeKalb, Warren50 min
May 5, 10:29 PM CDTSevere Thunderstorm WarningOHXClay, Jackson46 min
May 5, 10:29 PM CDTSevere Thunderstorm WarningOHXSmith46 min
May 5, 10:41 PM CDTSevere Thunderstorm WarningOHXPutnam, White49 min
May 5, 10:41 PM CDTSevere Thunderstorm WarningOHXVan Buren49 min
May 5, 10:50 PM CDTTornado WarningOHXPutnam, White50 min
May 5, 11:07 PM CDTTornado WarningOHXFentress, Overton63 min
May 5, 11:14 PM CDTSevere Thunderstorm WarningOHXCumberland46 min
May 5, 11:14 PM CDTSevere Thunderstorm WarningOHXPickett46 min
May 5, 11:57 PM CDTFlash Flood WarningOHXFranklin, Grundy4 hr
May 6, 4:05 AM CDTFlash Flood WarningOHXFranklin, Grundy3 hr

Nearby

Tornado Warnings in Tennessee, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.